Alert archive / Iowa / Frost Advisories in 2018

Frost Advisory 2, NWS Des Moines, IA

October 12, 20186 counties in Iowa

NWS Des Moines, IA issued this frost advisory at Oct 12, 2018, 4:05 PM CDT for 6 counties in Iowa. It took effect at Oct 13, 2018, 1:00 AM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2018, 4:05 PM CDT (21:05 UTC)
In effect from
Oct 13, 2018, 1:00 AM CDT
Expired
Oct 13, 2018, 3:25 AM CDT
In force
2 hr
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Grundy County, IA, Marshall County, IA, Poweshiek County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS73 KDMX 122105
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
405 PM CDT Fri Oct 12 2018

...Frost Expected Tonight...

.Areas of frost are expected across the area tonight.

IAZ028-038-039-049-050-062-130515-
/O.NEW.KDMX.FR.Y.0002.181013T0600Z-181013T1400Z/
Bremer-Grundy-Black Hawk-Marshall-Tama-Poweshiek-
Including the cities of Waverly, Grundy Center, Reinbeck, Conrad,
Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, 
Toledo, Traer, Dysart, Gladbrook, and Grinnell
405 PM CDT Fri Oct 12 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

The National Weather Service in Des Moines has issued a Frost
Advisory, which is in effect from 1 AM to 9 AM CDT Saturday. 

* TEMPERATURE...Lows in the low to mid 30s.

* IMPACTS...Sensitive outdoor plants and vegetation may be 
  severely damaged if left uncovered or not brought indoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
842 
WWUS73 KDMX 130225
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
925 PM CDT Fri Oct 12 2018

...Frost Expected Tonight...

.Areas of frost are expected across east central Iowa tonight.

IAZ028-038-039-049-050-062-131030-
/O.CON.KDMX.FR.Y.0002.181013T0600Z-181013T1400Z/
Bremer-Grundy-Black Hawk-Marshall-Tama-Poweshiek-
Including the cities of Waverly, Grundy Center, Reinbeck, Conrad,
Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, 
Toledo, Traer, Dysart, Gladbrook, and Grinnell
925 PM CDT Fri Oct 12 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
SATURDAY...

* TEMPERATURE...Lows in the low to mid 30s.

* IMPACTS...Sensitive outdoor plants and vegetation may be 
  severely damaged if left uncovered or not brought indoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
844 
WWUS73 KDMX 130825
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
325 AM CDT Sat Oct 13 2018


IAZ028-038-039-049-050-062-130930-
/O.CAN.KDMX.FR.Y.0002.000000T0000Z-181013T1400Z/
Bremer-Grundy-Black Hawk-Marshall-Tama-Poweshiek-
Including the cities of Waverly, Grundy Center, Reinbeck, Conrad,
Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, 
Toledo, Traer, Dysart, Gladbrook, and Grinnell
325 AM CDT Sat Oct 13 2018

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Des Moines has cancelled the
Frost Advisory. 

Low level clouds have moved across much of Iowa overnight and are
expected to remain in place into the mid morning hours. Therefore
this will keep temperatures hovering in the upper 30s to around 
40 through the sunrise, and thus will limit any frost potential.

$$

MJB

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 12, 3:54 PM CDT, 11 minutes earlier.

Area forecast discussion, Oct 12, 3:54 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
354 PM CDT Fri Oct 12 2018

.SHORT TERM.../Tonight through Saturday/
Issued at 352 PM CDT Fri Oct 12 2018

Temperature-wise, Central Iowa appears to have skipped ahead 30 days
as forecast temperatures for the next several days resemble those
typically seen in in central Iowa during mid to late November. The
Des Moines metro also reported its first snowflakes of the season
this morning. For Des Moines, October 14 is the date of the first
average trace or more of snowfall... so we are actually not too far
ahead of that date.

18z Water vapor imagery clearly picking up on upper low/trough,
largely responsible for this morning's precip, located over
Minnesota and propagating eastward towards the Northwoods of
Wisconsin. Notable lack of dry air entrainment and large-scale
subsidence behind this system will help keep clouds around through
tonight. Light, nil impact, precip will move east of Iowa by this
evening. Slight WAA behind this system means it will be unlike the
system from this pvs Wednesday that featured falling temps
throughout the daytime.

For Tonight...
A second, more potent, upper low has been racing S/SE into and
through Saskatchewan. By 12z Sat, this upper low should be along
the Saskatchewan/Manitoba border in the central portion of the
Provinces. Concurrently, there is an upper low racing E/SE through
southern Alberta. This Alberta wave will phase with the northern
Canada upper low... and the ultimate interaction will help keep
junky, low-level sc/cu around Iowa tonight into Saturday
afternoon. Additionally, the increased tightened pressure gradient
from this system will help increase winds from west to east.
These increased wind speeds will hamper the physical processes of
frost formation during the morning hours.

Though max temperatures are still a solid 5 to 10 degrees below
normal, tomorrow afternoon will be the "warm" day of the week as
highs will be well into the 50s.

.LONG TERM.../Saturday night through Friday/
Issued at 352 PM CDT Fri Oct 12 2018

The "warm-up" will be short-lived as clouds, precip, and colder air
will filter back into Iowa for Sunday. For Sunday, the northern
Canada low will make it into the CONUS. By 00z Mon, this low should
be in northern Minnesota. By 18z Mon, this low should be into the
Great Lakes region as its trek shifts more to the east. Attendant to
this low will be a cold front that orients from NE-SW. By 00z Sun,
this front should being NW Iowa, and by 12z Sun, this front
should be into eastern Iowa. Strong CAA will follow this front as
850mb temps fall from around 0C at 12z Sun down to around -5C by
sunset Sunday. The GFS is slightly faster with this fropa than
other models, but this should not lead to significant impacts...
the DMX CWA should be in at least mild CAA during all of peak
heating Sunday. Factoring the expected cloud cover, temps will not
increase very much at all Sunday. The record coldest max
temperature for both Des Moines and Waterloo on 10/14 is 45
degrees... a record which we may likely break. In terms of precip
chances, saturation looks difficult to achieve during the fropa
as there is not much moisture advection. So, am looking at a
minimal QPF output for Sunday morning.

For Sunday Afternoon into Monday Morning...
Models are beginning to converge on a solution that features an
impulse propagating into the Midwest... making into SW Iowa around
21z Sun, and exiting the state shortly after 03z Mon. This
impulse is ejecting off the low currently spinning off the SW
California coast. This impulse will be bringing some moisture with
it, so QPF will likely make into the few hundredths to one tenth
of an inch range.

Monday Morning and Beyond...
CAA continues to infiltrate Iowa through Monday afternoon. Monday
morning will likely be the coldest day of the season for most of
Iowa, with low temperatures nearing the low 20s in northern Iowa,
and lows near 30 degrees or less towards the Des Moines metro.
this will likely lead to widespread freeze warnings/frost
advisories along and south of Highway 20.

A classic rex block pattern locks in over western CONUS. This will
support dry conditions over Iowa for much of next week. With the
thermal ridge boosted with the rex block, the arctic air machine
will be pushed northeast of Iowa, meaning temperatures will be cold
(as NW flow continues), but only 10 or so degrees below normal.
#ItCouldBeWorse.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1230 PM CDT Fri Oct 12 2018

Conditions will gradually improve at KDSM and KOTM throughout TAF
period. VFR will continue for KFOD, KMCW, and KALO throughout TAF
period. Winds should be less than 10 kts today through tonight...
increasing to above 10 kts by late tomorrow morning into tomorrow
afternoon. Wintry precip not expected.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 1 AM to 9 AM CDT Saturday for IAZ028-038-039-
049-050-062.

&&

SHORT TERM...Kotenberg
LONG TERM...Kotenberg
AVIATION...Kotenberg
Hazardous weather outlook, Oct 12, 4:04 PM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
404 PM CDT Fri Oct 12 2018

IAZ028-038-039-049-050-062-132115-
Bremer-Grundy-Black Hawk-Marshall-Tama-Poweshiek-
404 PM CDT Fri Oct 12 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Frost Advisory is in effect for the area. River flooding
continues on portions of the Iowa and Cedar River basins through
the weekend and into early next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Central to southern Iowa will likely see its growing season come
to an end by Monday morning with temperatures dropping below
freezing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004>007-015>017-023>027-033>037-044>048-057>061-070>075-
081>086-092>097-132115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-
Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
404 PM CDT Fri Oct 12 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

River flooding continues on the Raccoon, upper reaches of the Des
Moines, portions of the Iowa and Cedar River basins through the
weekend and into early next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Central to southern Iowa will likely see its growing season come
to an end by Monday morning with temperatures dropping below
freezing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Kotenberg

Nearby

Frost Advisories in Iowa, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.